Texas, 2019Hail and Damaging Wind in Texas, August 9, 2019
August 9, 2019 · NWS AMA · 2 events in 1 county or zone
Isolated thunderstorms developed during the afternoon across the western, central and northeast Texas Panhandle. A few storms in the Amarillo area produced hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed during the afternoon across the western, central and northeast Texas Panhandle. A few storms in the Amarillo area produced hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 9, 2:03 PM CST, 1 hour 46 minutes earlier.
Area forecast discussion, Aug 9, 2:03 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
303 PM CDT Fri Aug 9 2019
.SHORT TERM...Tonight and Saturday.
Isolated thunderstorms developing at this time southeast of
Amarillo. Axis of low-level moisture flux convergence currently
lies across Southeast Texas Panhandle. Locally higher 700 mb theta-
e values also in this area, so additional isolated thunderstorm
expected. Vorticity maximum currently over northeast New Mexico
expected to support thunderstorms over northwest part of forecast
area late this afternoon and this evening. DCAPE values above 1000
J/kg currently noted over southern Texas Panhandle, with values
expected to increase further through this evening, with northwest
and north-central sections also expected to rise above 1000 J/kg.
Thus, expecting damaging gusts to be main severe threat this
evening. Heavy rain will also accompany stronger storms as PWATs
currently in the 1.25 to 1.75 inch range over most of the area.
Isolated to scattered showers and thunderstorms may linger past
midnight across mainly northwest parts of the combined Texas and
Oklahoma Panhandles. Expect thunderstorm development on Saturday to
be confined to northern sections, where slightly stronger mid-level
flow and higher instability expected to be positioned. Expanding
mid-level ridge expected to lead to warmer conditions on Saturday,
with floor of the Canyon perhaps reaching 105 degrees, leading to
possible issuance of a Heat Advisory.
Cockrell
&&
.LONG TERM...Saturday night through Friday.
Upper level steering flow around the western periphery of the
ridge of high pressure will favor the OK Panhandle and far western
Texas Panhandle with respect to tstm threat Saturday night through
Monday afternoon. In addition, high temperatures around 105
degrees are forecast again on Sunday and Monday for the Palo Duro
Canyon State Park, and additional Heat Advisories may become
necessary for this area.
The threat of showers and tstms spreads east and southeast to
encompass the entire forecast area Monday night through Wednesday
night as the upper level ridge of high pressure temporarily
flattens, resulting in a more favorable steering flow.
Also, a weak cold front is progged to move across the region
Monday and Monday night with some slight cooling seen for Tuesday
and Wednesday. The upper level ridge of high pressure is then
expected to strengthen across the southern plains once again for
the latter part of next week. This will result in generally dry
weather along with a return of well above normal temperatures for
Thursday and Friday.
02
&&
.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX 70 101 73 99 72 / 30 0 10 5 10
Beaver OK 70 100 70 101 71 / 30 20 20 5 20
Boise City OK 65 96 65 96 64 / 70 20 30 10 20
Borger TX 72 103 76 103 75 / 40 5 10 5 10
Boys Ranch TX 69 99 72 100 71 / 40 0 10 5 10
Canyon TX 69 101 72 99 71 / 30 0 10 5 10
Clarendon TX 73 101 75 102 75 / 20 5 5 0 5
Dalhart TX 65 98 67 98 66 / 60 5 20 10 20
Guymon OK 68 99 69 99 69 / 40 20 20 10 20
Hereford TX 69 99 71 99 70 / 30 5 10 5 10
Lipscomb TX 72 101 74 103 75 / 30 10 10 5 10
Pampa TX 70 99 73 101 73 / 30 5 10 5 5
Shamrock TX 72 101 74 102 74 / 20 5 5 0 5
Wellington TX 74 103 76 104 76 / 10 5 5 0 5
&&
.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.
&&
Hazardous weather outlook, Aug 9, 1:48 PM CST, 2 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Amarillo TX
248 PM CDT Fri Aug 9 2019
OKZ001>003-TXZ001>020-317-101100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
248 PM CDT Fri Aug 9 2019
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are expected to develop late this afternoon through
tonight across the Oklahoma and Texas Panhandles. Some storms will
have the potential to become strong to marginally severe, with
strong, gusty winds and small hail the primary hazards. In addition,
heavy rainfall will likely accompany the strongest storms, which
may lead to localized flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Friday.
Thunderstorms will be possible across the Oklahoma Panhandle and
the western Texas Panhandle during the afternoon and nighttime
hours Saturday through Monday, and then across all of the Oklahoma
and Texas Panhandles Monday night through Wednesday night. Any
storms that develop during these time periods should remain below
severe levels at this time.
High temperatures around 105 degrees are expected at Palo Duro
Canyon State Park on Saturday afternoon, Sunday afternoon, and
Monday afternoon. A Heat Advisory will likely be required each of
those afternoons.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
02
In the hours before
Local storm report, Aug 9, 10:02 AM CST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1102 AM CDT FRI AUG 09 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 2 WNW HEREFORD 34.83N 102.43W
08/08/2019 E1.00 INCH DEAF SMITH TX STORM CHASER
0455 PM HAIL 4 WNW AMARILLO 35.22N 101.88W
08/08/2019 M1.00 INCH POTTER TX BROADCAST MEDIA
DIME TO QUARTER SIZE HAIL REPORTED BY LOCAL BROADCAST
METEOROLOGIST.
0455 PM HAIL 4 N AMARILLO 35.27N 101.83W
08/08/2019 E0.88 INCH POTTER TX LAW ENFORCEMENT
0459 PM HAIL 5 NNW AMARILLO 35.27N 101.85W
08/08/2019 M1.00 INCH POTTER TX BROADCAST MEDIA
QUARTER SIZE HAIL REPORTED IN NORTH AMARILLO.
0500 PM HAIL 5 N AMARILLO 35.27N 101.83W
08/08/2019 M1.50 INCH POTTER TX TRAINED SPOTTER
0500 PM TSTM WND GST 2 WNW HEREFORD 34.83N 102.43W
08/08/2019 M65 MPH DEAF SMITH TX MESONET
0500 PM TSTM WND GST HEREFORD 34.82N 102.40W
08/08/2019 M69 MPH DEAF SMITH TX EMERGENCY MNGR
WEATHER STATION AT FIRE DEPARTMENT RECORDED 69 MPH WIND
GUST WITH NUMEROUS TREES AND POWERLINES DOWNED. TRAVEL
TRAILER BY AQUATIC CENTER WAS ALSO FLIPPED.
0500 PM TSTM WND DMG HEREFORD 34.82N 102.40W
08/08/2019 DEAF SMITH TX EMERGENCY MNGR
WEATHER STATION AT FIRE DEPARTMENT RECORDED 69 MPH WIND
GUST WITH NUMEROUS TREES AND POWERLINES DOWNED. TRAVEL
TRAILER BY AQUATIC CENTER WAS ALSO FLIPPED.
0513 PM FLOOD HEREFORD 34.82N 102.40W
08/08/2019 DEAF SMITH TX BROADCAST MEDIA
BROADCAST METEOROLOGIST REPORTED LOCALIZED STREET
FLOODING IN THE HEREFORD AREA.
0525 PM HEAVY RAIN 2 WNW HEREFORD 34.83N 102.43W
08/08/2019 M1.61 INCH DEAF SMITH TX MESONET
MESONET SITE RECORED 1.61 INCHES OF RAIN IN 30 MINUTES.
&&
EVENT NUMBER AMA1901065 AMA1901063 AMA1901067 AMA1901064 AMA1901066
AMA1901068 AMA1901071 AMA1901072 AMA1901069 AMA1901070
ANDRADESpecial weather statement, Aug 9, 2:19 PM CST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Amarillo TX
319 PM CDT Fri Aug 9 2019
TXZ017-018-317-092045-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
319 PM CDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL AND
NORTHWESTERN ARMSTRONG COUNTIES UNTIL 345 PM CDT...
At 318 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Palo Duro Canyon, or 12 miles southwest of Claude,
moving east at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Claude, Washburn and Palo Duro Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3488 10172 3518 10167 3518 10135 3489 10132
TIME...MOT...LOC 2018Z 258DEG 12KT 3502 10156
LFM
Special weather statement, Aug 9, 2:26 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Amarillo TX
326 PM CDT Fri Aug 9 2019
TXZ018-019-092100-
Donley TX-Armstrong TX-
326 PM CDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ARMSTRONG AND
SOUTHWESTERN DONLEY COUNTIES UNTIL 400 PM CDT...
At 326 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles west of Clarendon. This storm was nearly stationary.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Clarendon, Howardwick and Greenbelt Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3482 10117 3502 10118 3506 10087 3477 10084
TIME...MOT...LOC 2026Z 253DEG 2KT 3488 10108
LFM
Special weather statement, Aug 9, 2:46 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Amarillo TX
346 PM CDT Fri Aug 9 2019
TXZ018-092115-
Armstrong TX-
346 PM CDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR ARMSTRONG COUNTY UNTIL 415 PM
CDT...
At 345 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Claude, moving northeast at 10 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Claude, Washburn and Goodnight.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3518 10162 3518 10117 3484 10118 3484 10163
TIME...MOT...LOC 2045Z 246DEG 7KT 3502 10147
LFM
Special weather statement, Aug 9, 3:11 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Amarillo TX
411 PM CDT Fri Aug 9 2019
TXZ012-013-017-018-092145-
Potter TX-Randall TX-Carson TX-Armstrong TX-
411 PM CDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RANDALL...
NORTHWESTERN ARMSTRONG...SOUTHWESTERN CARSON AND SOUTHEASTERN POTTER
COUNTIES UNTIL 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southwest of Washburn, or 11 miles southeast of Amarillo,
moving north at 15 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Amarillo and Washburn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3503 10151 3507 10171 3507 10175 3509 10188
3534 10184 3529 10143
TIME...MOT...LOC 2110Z 191DEG 12KT 3514 10164
LFMSpecial weather statement, Aug 9, 3:44 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
444 PM CDT Fri Aug 9 2019
TXZ014-015-092215-
Gray TX-Wheeler TX-
444 PM CDT Fri Aug 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHEELER AND
SOUTHEASTERN GRAY COUNTIES UNTIL 515 PM CDT...
At 444 PM CDT, trained weather spotters reported a strong
thunderstorm near Mclean, or 16 miles west of Shamrock, moving
northeast at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mclean and Kellerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Take shelter in a sturdy building if threatening weather approaches.
&&
LAT...LON 3518 10042 3518 10058 3525 10067 3549 10047
3530 10023
TIME...MOT...LOC 2144Z 223DEG 14KT 3525 10054
LFMHail, Potter
- When
- August 9, 3:49 PM CST to 3:51 PM CST
- Where
- Potter County, 4 mi W of Amarillo
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 35.200, -101.891
Nickel to quarter size hail was observed just west of Interstate 40 and Western. The hail lasted about 2 to 3 minutes.
Thunderstorm Wind, Potter
- When
- August 9, 4:43 PM CST
- Where
- Potter County, (Ama)amarillo Intl A
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 35.220, -101.720
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, August 9, 20191 injured · $325,000 · EF1 · 6 events
- Flash Flooding and Damaging Winds in South Dakota, August 9 to 10, 2019$645,000 · 56 kt wind · 7 events
- Flash Flooding and Hail in Idaho, August 9 to 10, 2019$210,000 · 2.75 in hail · 4 events
- Flash Flooding in Arkansas, August 9, 2019$160,000 · 6 events
- Flash Flood and Flood in Oregon, August 9, 2019$56,000 · 1 in hail · 14 events
- Tornado and Flood in South Dakota, August 9, 2019EF0 · 13 events
- Hail and Damaging Winds in North Carolina, August 9, 2019$11,000 · 1.5 in hail · 5 events
- Hail and Damaging Winds in Nebraska, August 9, 20191.25 in hail · 6 events
- Hail and Damaging Wind in South Dakota, August 9, 20191.75 in hail · 5 events
- Hail and Damaging Winds in South Dakota, August 9, 20191 in hail · 5 events
- Hail and Damaging Winds in Virginia, August 9, 2019$5,000 · 1 in hail · 4 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 9, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853098, 853099.